Kentucky, 2010

Flash Flood and Damaging Wind in Kentucky, June 22, 2010

June 22, 2010 · NWS JKL · 2 events in 1 county or zone

Scattered strong to severe thunderstorms caused isolated tree damage and flooding in Floyd county during the evening hours of June 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong to severe thunderstorms caused isolated tree damage and flooding in Floyd county during the evening hours of June 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 22, 1:23 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 22, 1:23 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
223 PM EDT TUE JUN 22 2010

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED

THE PRIMARY WEATHER ISSUE FOR THE NEXT FEW DAYS WILL BE DAYTIME HIGH
TEMPERATURES. THE LATEST MAV/METMOS DATA CONTINUE TO INDICATE DAYTIME
HIGHS IN THE MID TO UPPER 90S ACROSS MOST OF EASTERN KENTUCKY TODAY
AND TOMORROW. WHILE WE MAY NOT FULLY REALIZE THE WIDESPREAD MID 90S
TODAY...IT APPEARS HIGHLY LIKELY THAT TEMPS WILL EASILY REACH THE MID
TO UPPER 90S FOR MOST LOCATIONS. THAT BEING SAID...A HEAT ADVISORY
REMAINS IN AFFECT THROUGH 8 PM THIS EVENING...AND ANOTHER IS
SCHEDULED FOR NOON TO 8 PM ON WEDNESDAY AS WELL. ONE MCS AFTER
ANOTHER CONTINUE TO FORM IN THE EAST CENTRAL PLAINS AND MOVE EASTWARD
ALONG A NEARLY STATIONARY FRONTAL BOUNDARY THAT HAS BEEN MEANDERING
NORTH AND SOUTH BETWEEN THE SOUTHERN GREAT LAKES AND THE OHIO RIVER
THE PAST SEVERAL DAYS. THIS PATTERN IS EXPECTED TO CONTINUE FOR THE
NEXT COUPLE OF DAYS BEFORE THE FRONT FINALLY MOVES AWAY TO THE EAST.
AN EXISTING CLUSTER OF STORMS CURRENTLY MOVING FROM ILLINOIS INTO
INDIANA COULD BRUSH THE NORTHERN AND EASTERNMOST PORTIONS OF THE
FORECAST AREA LATE THIS AFTERNOON AND EVENING. AFTER THE SUN GOES
DOWN TONIGHT ANY EXISTING STORMS SHOULD DISSIPATE RATHER QUICKLY. THE
PATTERN LOOKS TO REPEAT ITSELF TOMORROW AFTERNOON AND EVENING AS
WELL. THE DIFFERENCE WILL BE THAT CONDITIONS DO NOT LOOK QUITE AS
FAVORABLE TOMORROW...AS THE MAJORITY OF THE MODELS KEEP MCS ACTIVITY
JUST OUTSIDE THE FRINGES OF THE JKL FORECAST AREA. WITH THAT IN MIND
DECIDED TO GO WITH ONLY SLIGHT CHANCE POPS FOR EARLY TONIGHT AND
WEDNESDAY AFTERNOON AND EVENING. THE BEST CHANCE OF RAIN FOR THE
REMAINDER OF THE WEEK WILL COME ON THURSDAY AND THURSDAY NIGHT...AS A
DECENT COLD FRONT DRIFTS ACROSS THE AREA FROM THE NORTH...LEADING TO
SCATTERED SHOWERS AND STORMS MAINLY THURSDAY AFTERNOON AND EVENING.
VALLEY LOCATIONS...PARTICULARLY THOSE SOUTH OF THE MOUNTAIN
PARKWAY...COULD ALSO SEE SOME PATCHY FOG OVERNIGHT AS THE CLOUDS
BREAK UP AND OR MOVE OUT OF THE AREA.

.LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED

A WEAKENING COLD FRONTAL BOUNDARY IS EXPECTED TO BE DROPPING SOUTH
THROUGH THE REGION ON FRIDAY...BUT THE TIMING/POSITIONING IS STILL
UNCERTAIN. THE BEST CHANCE OF DEEP CONVECTION WILL BE IN OUR SOUTH
WHERE FRONTAL PASSAGE IS THE MOST IN QUESTION. HAVE USED A 20
PERCENT POP THERE INTO FRIDAY EVENING.

WARM AIR ADVECTION RETURNS TO THE LOCAL AREA DURING THE WEEKEND AS A
STORM SYSTEM MOVES FROM THE CENTRAL AND NORTHERN PLAINS TOWARD THE
GREAT LAKES...AND ITS LOW LEVEL FLOW INFLUENCES OUR WEATHER.
INCREASING LOW LEVEL MOISTURE WILL RESULT IN GREATER INSTABILITY AND
AN INCREASING POTENTIAL FOR THUNDERSTORMS. A COLD FRONT TRAILING
FROM THIS STORM SYSTEM SHOULD AFFECT US EARLY IN THE WORK WEEK.
HOWEVER...MODEL DIFFERENCES EXIST CONCERNING THE UPPER AIR PATTERN
OF A GREAT PLAINS RIDGE AND EASTERN CONUS TROUGH. THE 00Z ECMWF WAS
MORE AMPLIFIED THAN THE 00Z OR 06Z RUNS OF THE GFS OR ITS ENSEMBLE
MEAN. AS A RESULT...THE THE ECMWF BRINGS A COLD FRONT THROUGH MORE
AGGRESSIVELY THAN THE GFS AND ITS ENSEMBLE MEAN. ALTHOUGH...THE 12Z
RUN OF THE GFS DOES LOOK MORE AMPLIFIED WITH THE UPPER PATTERN...AND
IT HAS A SECONDARY COLD FRONT DROPPING IN LATER AFTER THE FIRST ONE
WASHES OUT. WILL ACCOUNT FOR UNCERTAINTY AND POTENTIAL SLOWER
ARRIVAL OF COOLER/DRIER AIR MASS AND USE LOW CHANCE POPS YET ON
TUESDAY.

&&

.AVIATION.../18Z TO 18Z/

VFR CONDITIONS TO PREVAIL AT THE TAF SITES FOR MOST OR ALL OF THE
VALID PERIOD. THE PRIMARY CONCERN FOR THIS SET OF TAFS WILL BE
WHETHER OR NOT SHOWERS AND THUNDERSTORMS ARE ABLE TO FORM IN EASTERN
KENTUCKY THIS AFTERNOON OR IF STORMS FROM A CLUSTER MOVING INTO
WESTERN INDIANA ARE ABLE TO MAKE IT INTO THE AREA MUCH LATER TODAY.
AS OF NOW...IT LOOKS AS IF NOT MUCH IN THE WAY OF PRECIPITATION WILL
OCCUR IN EASTERN KENTUCKY THIS AFTERNOON AND EVENING. AN EARLIER
COMPLEX OF STORMS MOVED ACROSS PARTS OF OHIO AND HAS SINCE
DISSIPATED. AS NOTED ON VISIBLE SATELLITE IMAGERY AND RADAR
LOOPS...TWO OR THREE OUTFLOW BOUNDARIES LEFT OVER FROM THE STORMS
THAT MOVED ACROSS INDIANA AND OHIO EARLIER TODAY HAVE YET TO SPARK
ANY SHOWERS OR STORMS AROUND THE FORECAST AREA. THESE BOUNDARIES HAVE
ALREADY MOVED JUST TO THE SOUTH OF THE WEATHER OFFICE WITH NOTHING
MORE TO SHOW FOR THEIR PRESENCE THAN A COUPLE OF LINES OF
INSIGNIFICANT CUMULUS CLOUDS. THERE SHOULD BE ENOUGH BREAKS IN THE
CLOUDS AND ENOUGH COOLING OVERNIGHT FOR SOME PATCHY VALLEY FOG TO
FORM...ESPECIALLY SOUTH OF THE MOUNTAIN PARKWAY. LOZ AND SME COULD
SEE SOME MVFR VSBYS IN LIGHT FOG AFTER 7Z TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

HEAT ADVISORY FROM NOON TO 8 PM EDT WEDNESDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...AR
LONG TERM...HAL
AVIATION...AR
Hazardous weather outlook, Jun 22, 10:33 AM EST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1133 AM EDT TUE JUN 22 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231845-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1133 AM EDT TUE JUN 22 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES WILL REACH THE MIDDLE 90S THROUGH MUCH OF THE AREA THIS
AFTERNOON WITH HEAT INDICES IN THE 95 TO 100 DEGREE RANGE.

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINS AND DAMAGING WIND
GUSTS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TEMPERATURES WILL REACH THE MIDDLE 90S THROUGH MUCH OF THE AREA AGAIN
WEDNESDAY AFTERNOON WITH HEAT INDICES IN THE 95 TO 100 DEGREE RANGE.

THERE IS A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS OF WEDNESDAY.

MORE ORGANIZED CLUSTERS OF THUNDERSTORMS WILL BE POSSIBLE FROM
THURSDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING...
AS A SLOW MOVING FRONT DROPS THROUGH THE AREA.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE FROM SATURDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN HEAVY RAINFALL AMOUNTS AND REPORTS
OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORM ACTIVITY THAT OCCURS.

GREIF/AR

In the hours before

Local storm report, Jun 22, 11:20 AM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1220 PM EDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     FREESTONE               38.15N 83.52W
06/21/2010                   ROWAN              KY   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ON BLUE STONE ROAD.

&&

TBREWER
Local storm report, Jun 22, 11:22 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1222 PM EDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 ESE MOREHEAD          38.17N 83.37W
06/21/2010                   ROWAN              KY   DEPT OF HIGHWAYS

            TREES DOWN ON CLACK MOUNTAIN ROAD.

&&

TBREWER
Local storm report, Jun 22, 11:24 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1224 PM EDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     1 SW TILTON             38.34N 83.77W
06/21/2010                   FLEMING            KY   DEPT OF HIGHWAYS

            A TREE DOWN ON GRASSY KNOLL ROAD JUST OFF OF MARTHA MILLS
            ROAD.

&&

TBREWER
Local storm report, Jun 22, 11:26 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1226 PM EDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     WALLINGFORD             38.41N 83.61W
06/21/2010                   FLEMING            KY   DEPT OF HIGHWAYS

            TREE DOWN ON SUTTON ROAD NEAR WALLINGFORD.

&&

TBREWER
Special weather statement, Jun 22, 5:09 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT TUE JUN 22 2010

KYZ107-109-110-112-119-120-222245-
JOHNSON-MARTIN-MAGOFFIN-FLOYD-PIKE-BREATHITT-
609 PM EDT TUE JUN 22 2010

 THROUGH 645 PM EDT TUESDAY EVENING...

   EXTREME SOUTH CENTRAL JOHNSON...
   SOUTHWESTERN MARTIN...
   SOUTHEASTERN MAGOFFIN...
   FLOYD...
   NORTHWESTERN PIKE AND
   EAST CENTRAL BREATHITT.

AT 609 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GYPSY...OR 8
MILES SOUTHEAST OF SALYERSVILLE...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ORDWAY AROUND
615 PM EDT...BRAINARD AROUND 620 PM EDT...DAVID AROUND 625 PM EDT...
DOTSON AROUND 630 PM EDT...BLUE RIVER AROUND 635 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

JACOBSON

The radar

The Jackson,KY radar (KJKL), 45 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Floyd

When
June 22, 5:20 PM EST to 5:50 PM EST
Where
Floyd County, 0.6 mi SSE of Lackey to 1.05 mi SSW of Glo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.462, -82.827

There was water covering half of Route 7 near Punkin Center in Estill.

Thunderstorm Wind, Floyd

When
June 22, 5:40 PM EST to 5:50 PM EST
Where
Floyd County, Estill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.450, -82.830

A large tree was blown down near Punkin Center in Estill. There were also reports of pea size hail and very heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228766, 228765.